Tardive dyskinesia (TD)

Explains what tardive dyskinesia is, what causes it and what you can do to manage it.

Your stories

A first for everything: psychosis, mania, depression and being sectioned

Jamie blogs about her experiences and the importance of her family’s support.

Posted on 03/10/2014

People call me crazy - my film about schizophrenia

Juno blogs about why he decided to make a film about his experience of schizophrenia.

Juno
Posted on 14/11/2014

Stigma in my family

Louise recounts overhearing a relative saying something upsetting about her mental health.

Posted on 30/01/2015

What is tardive dyskinesia?

Tardive dyskinesia (TD) is a medical term that describes the involuntary sudden, jerky or slow twisting movements of the face and/or body caused as an unwanted side effect of medication (mainly antipsychotic drugs).

It means:

  • tardive – delayed or appearing late (because it’s a side effect that usually doesn’t appear until after you've been taking medication for a while)
  • dyskinesia – abnormal or unusual movements

It started with uncontrollably blinking and stretching my nose/top lip. I remember myself and my close family being quite confused as to why I was doing it!

Experiencing signs and symptoms of TD could have an impact on your physical ability to do day-to-day activities, although it's not normally this serious. However, it can often be very distressing emotionally and feel socially disabling. For example, you may:

  • feel self-conscious about movements you make
  • feel upset that you can’t control what your body is doing
  • find it very hard or impossible to predict when you will experience symptoms

Having TD has made me very socially anxious and shy. I am constantly aware of my twitches and I wonder if people notice and, if so, what they are thinking...

Tardive dystonia

Tardive dystonia is a particular type of tardive dyskinesia. 'Dystonia' is a medical term that specifically describes involuntary slow, writhing movements caused by incorrect signals to your muscles from your brain. Dystonia may have a variety of causes, but when it's an unwanted side effect of medication it's referred to as 'tardive dystonia'.

(For more information see The Dystonia Society website.)

It is very scary to have pieces of your body doing their own thing and it affects your sense of self. You are no longer in control of your basic human boundaries.

What's it like taking antipsychotics?

In this video you can watch Ziaul, Joe, Steve and Laura talk about their experiences of taking antipsychotics, side effects, and making choices about medication.

(For more information about these drugs, see our pages about psychiatric medication, and about antipsychotics.)


This information was published in October 2015. We will revise it in 2018.


Mental Health A-Z

Information and advice on a huge range of mental health topics

> Read our A-Z

Training

Helping you to better understand and support people with mental health problems

> Find out more

Special offers

Check out our promotional offers on print and digital booklets, for a limited time only

> Visit our shop today